Virginia, 2011Strong Wind in Virginia, November 23, 2011
November 23, 2011 · NWS RNK · 8 events in 8 counties and zones
Northwest winds behind the cold front were very strong nearly all day with sustained winds of 20 to 30 mph and measured gusts exceeding 50 mph. There were several reports of trees being blown down, partly due to wet soils after recently ended rainfall.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest winds behind the cold front were very strong nearly all day with sustained winds of 20 to 30 mph and measured gusts exceeding 50 mph. There were several reports of trees being blown down, partly due to wet soils after recently ended rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 23, 10:02 AM EST, 5 minutes earlier.
Area forecast discussion, Nov 23, 10:02 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EST WED NOV 23 2011
.SYNOPSIS...
DRY HIGH PRESSURE QUICKLY BUILDS IN FROM THE WEST TONIGHT...RESULTING
IN BY WARM AFTERNOONS AND CHILLY MORNINGS INTO THE HOLIDAY WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 950 AM EST WEDNESDAY...
LATEST HRRR AND 4KN NAM GUIDANCE SHOWING 850 MB WINDS INCREASING
TO THE 55-65 KNOT RANGE AT THE HIGHER ELEVATIONS BY 21Z/4PM WITH
THE STRONGEST WINDS ALONG THE BLUE RIDGE SOUTH OF ROANOKE. EVEN
THE 10 METER WIND GUSTS ARE FORECAST TO BE IN THE 50 TO 60 KNOT
RANGE ALONG THIS CORRIDOR. WIND DIRECTION WILL BE 330-340 DEGREES
BY THAT TIME WHICH IS ALSO FAVORABLE TO GET INCREASED WIND SPEEDS
FROM CHANNELING AT FANCY GAP. WILL BE EXPANDING HIGH WIND WARNING
TO INCLUDE ALL BLUE RIDGE COUNTIES AND THROUGH BATH COUNTY
VIRGINIA. HAVE ALSO EXPANDED WIND ADVISORY FOR THE REST OF THE
COUNTIES WEST OF THE BLUE RIDGE.
SHOWERS AND CLOUDS HAVE CLEARED OUT OF THE EASTERN COUNTY WARNING
AREA. HAVE UPDATED TO REMOVE CHANCE OF RAIN IN THE EAST. NO
CHANGES TO TEMPERATURES NEEDED TO THIS TIME.
SURFACE HIGH BUILDS IN FROM THE WEST TONIGHT WITH WINDS FINALLY
DIMINISHING AFTER MIDNIGHT UNDER CLEARING SKIES. ALTHO COLD AIR
QUITE LIMITED WITH THIS SYSTEM...WILL BE TRICKY AS TO THE DEGREE OF
DECOUPLING LATE WITH THE RIDGE STILL JUST TO THE WEST BY MORNING.
CERTAINLY LOOKS LIKE THE DEEPER VALLEYS COULD CHASE DOWN CLOSE TO
FREEZING BUT EXPECT RIDGES AND EASTERN SPOTS TO STAY ABOVE MOS AS
LIGHT MIXING PERSISTS SO BASICALLY KEPT THEM IN THE MID TO UPPER 30S.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 255 AM EST WEDNESDAY...
NICE WEATHER RETURNS WITH ANOTHER GOOD WARMUP THRU FRIDAY AS HIGH
PRESSURE BUILDS OVERHEAD FOR THANKSGIVING AND THEN SINKS TO THE
SOUTH FRIDAY ALLOWING FOR ANOTHER ROUND OF WARM ADVECTION. MAY SEE
SOME HIGH CLOUDS CUT THRU THE RIDGE BY FRIDAY BUT GIVEN THE
STRENGTH OF THE S/W RIDGING EXPECTING MAINLY SUNNY SKIES AND
RATHER LIGHT WINDS. DID LOWER HIGHS BACK JUST A LITTLE ON THU PER
ONLY LIGHT MIXING UNDER THE RIDGE DESPITE WARMING ALOFT. OTRW KEPT
IT QUITE WARM FRIDAY WITH TEMPS MOSTLY IN THE 60S. LOOKS LIKE
QUITE A RANGE OF LOWS THU NIGHT AS WARMING/BREEZES ALOFT DEVELOP
ON THE RIDGES WHILE THE VALLEYS FALL TO BELOW FREEZING GIVEN DRY
AIR IN PLACE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 230 PM EST TUESDAY...
SURFACE HIGH PRESSURE WILL REMAIN ALONG THE EAST COAST FRIDAY NIGHT
THEN SLOWLY DRIFT OUT TO SEA OVER THE WEEKEND. AN UPPER LEVEL RIDGE
WILL ACCOMPANY THE SURFACE HIGH ALLOWING TEMPERATURES TO WARM TO
AROUND 10F ABOVE NORMAL SATURDAY AND POSSIBLY SUNDAY. TEMPERATURES
DROP BELOW NORMAL MONDAY AND TUESDAY WITH HIGHS MAINLY IN THE 40S.
MODELS HAVE BEEN PERSISTENT WITH DEVELOPING A CUTOFF SOUTHERN STREAM
LOW EITHER SUNDAY OR MONDAY. THIS CUTOFF LOW WILL TAP BOTH GULF AND
ATLANTIC MOISTURE. WAVES AHEAD OF THIS LOW WILL TRACK NORTHWARD AND
PARALLEL IF NOT DIRECTLY OVER THE SOUTHERN APPALACHIANS. THIS WILL
BRING PERIODS OF RAIN...HEAVY AT TIMES...TO THE AREA LATE THIS
WEEKEND AND/OR EARLY NEXT WEEK. IF THIS UPPER LOW IS IN THE VICINITY
OF THE AREA MONDAY INTO TUESDAY...A MIXTURE OF RAIN/SNOW/SLEET IS
POSSIBLE ALONG AND WEST OF THE BLUE RIDGE.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
AS OF 600 AM EST WEDNESDAY...
ANOTHER BROKEN BAND OF SHOWERS MOVING ACROSS THE MOUNTAINS ATTM
JUST AHEAD OF THE ACTUAL COLD FRONT NOW CROSSING THE WESTERN
SLOPES. EXPECT MOST OF THESE SHOWERS TO DRY UP CROSSING THE BLUE
RIDGE GIVEN WESTERLY FLOW BUT STILL ENOUGH TO CAUSE SOME BRIEF
REDUCTIONS TO MVFR VSBYS AND IFR CIGS FROM KBCB WEST EARLY ON.
MAY INCLUDE A VCSH AT BOTH KROA AND KLYH AS WELL FOR SOME OF THIS
TO SPILLOVER OTRW LEAVING OUT ADDED SHRA MENTION OUT EAST THRU THE
PERIOD.
CIGS WILL BE GOING DOWN TO IFR OR LOWER BEHIND THE FRONT WITH
STRONG UPSLOPE LATER THIS MORNING AT KBLF...WHILE KBCB/KLWB STAY
MVFR. SOME ADDITIONAL -RA OR DRIZZLE ALSO POSSIBLE...MAINLY AT
KBLF THRU EARLY AFTERNOON OTRW EXPECT DECREASING SHRA AS THE FRONT
PUSHES TO THE EAST.
THE AVIATION CONDITIONS BY AFTERNOON WILL NOT BE IDEAL AS WE ARE
LOOKING AT A STRONG LOW LVL JET COMING IN WITH STRONG PRESSURE
RISES. THIS WILL LEAD TO GUSTS UP TO 30 TO 40 KNOTS BY MIDDAY INTO
THE AFTN...ESPECIALLY AT KBCB/KROA. DOWNSLOPE DRYING WILL BRING
VFR CONDITIONS TO THE TAF SITES EXCEPT KBLF/KLWB BY EARLY
AFTN...WITH VFR RETURNING TO THE BLF/KLWB CORRIDOR IN THE EVENING
WHEN WINDS START TO SUBSIDE SOME.
HIGH PRESSURE AND DRY CONDITIONS WILL COVER THE REGION THROUGH
SATURDAY WITH NEXT THREAT OF SUB VFR CONDITIONS A POSSIBILITY
SUNDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009>014-
018.
HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ015>017-
019-020-022>024-032>035.
NC...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>003-
018-019.
WV...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/JH
SHORT TERM...JH
LONG TERM...RCS
AVIATION...AMS/JH/WPHazardous weather outlook, Nov 23, 3:31 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 AM EST WED NOV 23 2011
NCZ001-002-018-VAZ015>017-240845-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
331 AM EST WED NOV 23 2011
...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT WIND SPEED
REPORTS AND/OR WIND DAMAGE IS REQUESTED.
NCZ003-019-VAZ007-009>014-018>020-022>024-032>035-240845-
SURRY-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-
331 AM EST WED NOV 23 2011
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT REPORTS OF
WIND SPEED OR DAMAGE ARE REQUESTED.
WVZ042>045-240845-
MERCER-SUMMERS-MONROE-GREENBRIER-
331 AM EST WED NOV 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NORTHWEST WINDS COULD GUST TO AROUND 45 MPH ALONG THE RIDGES THIS
AFTERNOON AND EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-240845-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
331 AM EST WED NOV 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NORTHWEST WINDS MAY GUST TO AROUND 40 MPH THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Bath
- When
- November 23, 10:07 AM EST to 11:00 PM EST
- Where
- Bath forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $600
- Reported by
- AWOS
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Hot Springs (KHSP) AWOS gusted to 55 mph at 1:35 PM and had frequent gusts over 40 mph throughout the day. Ther were two reports of trees down due to the strong winds.
Strong Wind, Roanoke
- When
- November 23, 11:02 AM EST to 11:00 PM EST
- Where
- Roanoke forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $900
- Reported by
- ASOS
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Roanoke Airport (KROA) had a measured wind gust of 43 mph at 10:54 AM and there were several reports of trees down around the city of Roanoke as winds remained quite strong well into the evening.
Strong Wind, Botetourt
- When
- November 23, 12:15 PM EST to 11:00 PM EST
- Where
- Botetourt forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $300
- Reported by
- Law Enforcement
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Tree was reported down near Fincastle. Nearby AWOS and ASOS sites had wind wind gusts of 45 to 55 mph during the day.
Strong Wind, Patrick
- When
- November 23, 12:35 PM EST to 8:35 PM EST
- Where
- Patrick forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $600
- Reported by
- Trained Spotter
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
A spotter estimated the wind gusts at 50 mph at 3:26 PM and also a tree down. Hillsville AWOS (KHLX) in Carroll county, had a measured wind gust of 43 mph at 12:35 PM and there was another reports of a tree down in the county.
Strong Wind, Carroll
- When
- November 23, 12:35 PM EST to 8:35 PM EST
- Where
- Carroll forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $600
- Reported by
- Mesonet
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Hillsville AWOS (KHLX) had a measured wind gust of 43 mph at 12:35 PM and there were two reports of trees down in the county.
Strong Wind, Alleghany
- When
- November 23, 1:01 PM EST to 11:00 PM EST
- Where
- Alleghany forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $300
- Reported by
- AWOS
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
The nearest airport at Hot Springs (KHSP) AWOS gusted to 55 mph at 1:35 PM and had frequent gusts over 40 mph throughout the day. There was a report of a tree down near Holllins due to the strong winds.
Strong Wind, Amherst
- When
- November 23, 2:35 PM EST to 10:00 PM EST
- Where
- Amherst forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $600
- Reported by
- Law Enforcement
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Trees were reported blown down in several locations across the county.
Strong Wind, Rockbridge
- When
- November 23, 4:15 PM EST to 9:00 PM EST
- Where
- Rockbridge forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $300
- Reported by
- Law Enforcement
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
A tree was reported blown down on Borden Road in Lexington by high winds.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Strong Wind in Montana, November 23 to 27, 2011$23,000 · 5 events
- Heavy Snow in Maine, November 23, 201115 events
- Flooding in Maryland, November 23, 201110 events
- Heavy Snow in Maine, November 23, 20118 events
- Winter Storm in Alaska, November 23 to 24, 20118 events
- High Wind in Washington, November 23 to 24, 201150 kt wind · 5 events
- Flooding in New Jersey, November 23 to 25, 20113 events
- Flooding in Pennsylvania, November 23, 20112 events
- Coastal Flood in Massachusetts, November 23, 20112 events
- Strong Wind in North Carolina, November 23, 2011$2,000 · 2 events
- Strong Wind in Delaware, November 23, 2011$1,000 · 2 events
- Damaging Wind in South Carolina, November 23, 2011$6,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354339, 354331, 354344, 354322, 354325, 354345, 354408, 354405.